Alert archive / Texas / Special Weather Statements in 2014
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 7, 2014, 6:13 PM CDT for Val Verde County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2014, 6:13 PM CDT (23:13 UTC)
- Expired
- May 7, 2014, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 134 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
953 WWUS84 KEWX 072313 SPSEWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 613 PM CDT WED MAY 7 2014 TXZ183-080000- VAL VERDE- 613 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 PM CDT... AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES NORTH OF SHUMLA...OR 13 MILES NORTHEAST OF LANGTRY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARM TO MARKET ROAD 1024... STATE HIGHWAY 163... JUNO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3028 10131 3028 10088 2982 10133 2992 10150 TIME...MOT...LOC 2311Z 214DEG 34KT 2995 10135 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 7, 3:26 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 7, 3:26 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 326 PM CDT WED MAY 7 2014 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING AND TONIGHT ACROSS THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU. THERE IS A SLIGHT RISK FOR SEVERE STORMS ON THURSDAY ACROSS EASTERN PORTIONS OF THE REGION INCLUDING BOTH THE SAN ANTONIO AND AUSTIN METRO AREAS. AN APPROACHING UPPER LEVEL TROUGH...THE DRYLINE ACROSS WEST CENTRAL TEXAS...AND A MOIST AIRMASS SPREAD ACROSS SOUTH CENTRAL TEXAS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS WRN/SWRN PORTIONS OF THE STATE. ADDITIONAL CONVECTIVE DEVELOPMENT IS EXPECTED (AND ALREADY STARTING) ACROSS THE SERRANIAS DEL BURRO IN NERN MEXICO. THROUGH THIS AFTERNOON...LITTLE TO NO CONVECTION IS EXPECTED ACROSS OUR CWA. AS THE EVENING PROGRESSES...SOME OF THE STORMS ALONG THE DRYLINE AND SOME OF THE STORMS IN NERN MEXICO WILL PROGRESS EASTWARD INTO THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS. MODELS CONTINUE TO SUGGEST THAT SOME OF THESE STORMS WILL BECOME SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. PERSISTENT INFLOW COURTESY OF A STRONG LOW LEVEL JET POISED ACROSS THE REGION SHOULD ALLOW CONVECTION TO CONTINUE OVERNIGHT AND EXTEND FARTHER EASTWARD. THE UPPER LEVEL TROUGH WILL MOVE EASTWARD INTO THE CENTRAL PLAINS ON THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ON THURSDAY...WITH THE BEST COVERAGE OF STORMS ACROSS EASTERN PORTIONS OF THE REGION. UNSTABLE WARM/MOIST SECTOR AHEAD OF THE UPPER TROUGH AND DAYTIME HEATING WILL LEAD TO A RENEWED POTENTIAL FOR STORMS TO BECOME STRONG TO SEVERE ACROSS THE HILL COUNTRY AND THE EASTERN TWO-THIRDS OF THE CWA (GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO UVALDE TO DILLEY) INCLUDING BOTH THE SAN ANTONIO AND AUSTIN METRO AREAS. THE PRIMARY THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...LATEST MODEL GUIDANCE CONTINUES TO SUGGEST THE POTENTIAL FOR TRAINING/BACK-BUILDING OF STORMS AS WELL AS A GOOD TAP OF MOISTURE FROM THE AREA OF LOW PRESSURE IN THE EASTERN PACIFIC...AND THEREFORE THERE IS THE POTENTIAL FOR HEAVY DOWNPOURS. CONSIDERING WE'RE STILL IN A LONG-TERM DROUGHT...THE HEAVY RAINFALL WOULD GENERALLY BE WELCOME...BUT THE CONCERN IS THAT SOILS ARE TOO DRY TO HANDLE INTENSE RAINFALL RATES AS WELL AS THE POTENTIAL FOR THE HEAVIER RAIN TO OCCUR OVER URBAN AREAS. A LOT OF UNCERTAINTY REMAINS IN THE QPF FORECAST...WITH THE POTENTIAL FOR THE SITUATION TO CHANGE OVER THE NEXT 12+ HOURS AS ADDITIONAL MODEL DATA ARRIVES. THERE IS HIGHER CONFIDENCE IN THE THREAT FOR HAIL AND DAMAGING WINDS. CHANCES FOR RAIN WILL DECREASE FROM WEST TO EAST LATE THRS AFTERNOON AND INTO THE EVENING...BUT AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY NIGHT ACROSS MUCH OF THE REGION. LOW TEMPERATURES TONIGHT AND THURSDAY NIGHT WILL BE MILD AND GENERALLY IN THE UPPER 60S TO LOW 70S. HIGHS ON THURSDAY WILL BE DEPENDENT ON COVERAGE OF STORMS AS WELL AS THE POTENTIAL FOR ANY BREAKS IN CLOUD COVER...BUT WILL GENERALLY BE A FEW DEGREES COOLER THAN WE HAVE HAD RECENTLY. && .LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD ON FRIDAY...BUT LINGERING INSTABILITY ALOFT AND AT THE SFC SHOULD ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA. CONVECTIVE ACTIVITY WILL END FROM NW TO SE LATE FRIDAY WITH ONLY A SLIGHT CHANCE FOR STORMS REMAINING ACROSS AREAS SE OF THE I-35 CORRIDOR FRIDAY NIGHT. IN THE WAKE OF THE TROUGH...ZONAL FLOW ALOFT WILL SETTLE INTO THE REGION OVER THE WEEKEND. THE FLAT UPPER LEVELS AND ONSHORE FLOW AT THE SFC WILL ALLOW TEMPERATURES TO REACH INTO THE UPPER 80S TO LOW 90S...WITH READINGS IN THE MID TO UPPER 90S OUT WEST...OVER THE WEEKEND. MODELS ARE STARTING TO COME INTO BETTER CONSENSUS WITH THE NEXT TROUGH AND AN ASSOCIATED COLD FRONT EARLY NEXT WEEK. HAVE KEPT POPS FAIRLY CONSERVATIVE AT THIS POINT...WITH HIGHER CONFIDENCE OF TEMPERATURES RETURNING TO THE LOW TO MID 80S DURING THE MIDDLE OF THE WEEK IN THE WAKE OF THE FRONT. && .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE WEST OF THE DRYLINE THURSDAY AFTERNOON ACROSS VAL VERDE COUNTY AND INTO WESTERN EDWARDS COUNTY. LOW HUMIDITIES AND WESTERLY WINDS UP TO 10 MPH ARE EXPECTED BEHIND THE DRYLINE. HOWEVER...THERE IS THE POTENTIAL FOR SPOTTY WETTING RAINS ACROSS THE AFOREMENTIONED AREA TONIGHT THROUGH EARLY THURSDAY AHEAD OF THE DRYLINE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 84 71 88 68 / 30 80 30 20 10 AUSTIN BERGSTROM INTL AIRPORT 70 83 68 86 65 / 30 70 30 20 10 NEW BRAUNFELS MUNI AIRPORT 70 84 70 88 66 / 30 70 30 20 10 BURNET MUNI AIRPORT 70 81 69 87 66 / 40 80 20 20 10 DEL RIO INTL AIRPORT 73 93 71 91 70 / 50 30 10 10 10 GEORGETOWN MUNI AIRPORT 71 82 69 86 66 / 30 80 30 20 10 HONDO MUNI AIRPORT 72 87 71 89 68 / 50 50 20 20 10 SAN MARCOS MUNI AIRPORT 70 84 69 88 66 / 30 70 30 20 10 LA GRANGE - FAYETTE REGIONAL 72 84 71 85 68 / 20 60 30 40 20 SAN ANTONIO INTL AIRPORT 72 85 72 89 69 / 40 70 20 20 10 STINSON MUNI AIRPORT 73 85 72 89 69 / 40 70 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...25
Hazardous weather outlook, May 7, 3:48 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 PM CDT WED MAY 7 2014 TXZ171>173-183>194-202>209-217>225-228-082100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 348 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG THE RIO GRANDE PLAINS AND THE SOUTHERN EDWARDS PLATEAU. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ON THURSDAY FOR AREAS GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO UVALDE TO CARRIZO SPRINGS. THE MAIN THREATS WILL BE LARGE HAIL... DAMAGING WINDS...AND FLOODING RAIN. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY AFTERNOON IN EDWARDS AND VAL VERDE COUNTIES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 7, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 613 PM CDT WED MAY 7 2014 TXZ183-080000- VAL VERDE- 613 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 PM CDT... AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES NORTH OF SHUMLA...OR 13 MILES NORTHEAST OF LANGTRY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARM TO MARKET ROAD 1024... STATE HIGHWAY 163... JUNO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3028 10131 3028 10088 2982 10133 2992 10150 TIME...MOT...LOC 2311Z 214DEG 34KT 2995 10135
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:31 PM CDT | Special Weather Statement | EWX | Kinney | 44 min |
| May 6, 10:12 PM CDT | Special Weather Statement | EWX | Val Verde | 48 min |
| May 6, 10:15 PM CDT | Special Weather Statement | EWX | Edwards | 45 min |
| May 6, 11:05 PM CDT | Special Weather Statement | EWX | Val Verde | 55 min |
| May 7, 6:35 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 25 min |
Nearby
Special Weather Statements in Texas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.